The weekend prostate cancer news: November 8, 2008


This weekend’s prostate cancer news includes information about:

  • The evolving role of 3.0 T and 1.5 T endorectal MRI in prostate cancer diagnosis
  • The role of bone scans in diagnosis of men with PSA levels below and above 20 ng/ml
  • A potential radio-sensitizer that may improve outcomes following radiotherapy
  • A side effect of abiraterone acetate, and its management
  • Bisphosphonate therapy and osteonecrosis of the jaw or ONJ

Bloch et al. have described the evolving use of endorectal magnetic resonance imaging (eMRI) at 1.5 and 3.0 T (tesla) in the diagnosis of prostate cancer, emphasizing the protocols currently in place at the Beth Israel Deaconess Medical Center in Boston. MA.

On the basis of data from their institutions, Pal et al. have reported that the use of a bone scan is of minimal diagnostic value in men with a PSA level < 20 ng/ml, but should probably be carried out in men with a PSA > 20 ng/ml, especially if curative therapy is being considered.

Keane has suggested that an acid ceramidase (AC) inhibitor known as LCL385 is a radio-sensitizer that may be worth investigating for use in combination with radiotherapy for the treatment of selected prostate cancer patients. However, there are no clinical data on the use of this product as yet.

Antonarakis and Eisenberger have drawn attention to a side effect of abiraterone acetate treatment known as  secondary mineralocorticoid excess syndrome. Abiraterone is an exciting new agent under uinvestigation for the treatment of castration-resistant prostate cancer. The authors report that this side effect can be managed with eplerenone (a mineralocorticoid receptor antagonist).

In a presentation at this year’s annual Chicago Supportive Oncology Conference, Eisenberg discussed the occurrence of the rare side effect known as osteonecrosis of the jaw (ONJ) in cancer patients receiving treatment with bisphosphonates such as zoledronate (Zometa, Reclast) and pamidronate (Aredia). According to Eisenberg, there is no definitive proof of an association between treatment with bisphosphonates and the occurrence of ONJ. However, from a practical point of view she suggested that any patient due to receive bisphosphate therapy should have a full dental check-up before starting therapy. Eisenberg acknowledged that she is a consultant to Novartis, which markets all three of the bisphosphonates mentioned above.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: